Pennsylvania, 2005

Damaging Wind in Pennsylvania, August 12, 2005

August 12, 2005 · NWS BGM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 12:55 PM EST, 5 hours earlier.

Area forecast discussion, Aug 12, 12:55 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT FRI AUG 12 2005

.SHORT TERM (TNGT - SUN)...

AN UNSETTLED PTRN FOR THE NXT 48 HRS WITH S/WVS EMBEDDED IN THE SW
FLOW ALOFT, AND AN UNDULATING FNTL BNDRY (AND PSBL WAVES) ACRS THE
RGN. DYNAMICS ASSCD WITH THE S/WVS, COUPLED WITH LOW LVL
CONVERGENCE ASSCD WITH FNTL ZONE AND CONVECTIVE OUTFLOWS, IN
COMBINATION WITH A MOIST AND FAIRLY UNSTABLE AIRMASS, SUGGESTS BOUTS
OF SCT TO NUMEROUS TSTMS THROUGH THE WEEKEND.

WMFNT WILL PUSH THRU THIS EVNG, THEN THE CDFNT WILL DROP SWD ACRS
THE RGN TO VCNTY OF THE NY/PA BORDER BY SAT EVNG, BEFORE LIFTING NWD
ONCE AGAIN LATER SAT NGT INTO SUNDAY AFTN. STRONGER CDFNT IS THEN
FCST TO PUSH SEWD ACRS THE RGN LATE SUN NGT INTO MONDAY.

POTNL FOR SOME STRONG TO SVR STORMS THIS AFTN ACRS SRN NY AND NE PA
WHERE TEMPS HAVE RISEN TO NEAR 90. THIS AREA SOUTH OF THE STRONGER
UPR LVL WINDS, BUT 0-3 KM HELICITY VALUES ARE NOT TOO SHABBY. UP N
APPEARS INSTABILTY WILL BE LACKING DUE TO XTNSV CLD CVR AND PCPN.
WILL BE INTERESTING TO SEE IF AN OUTFLOW BNDRY CAN PUSDH SWD INTO
THE SRN TIER TNGT, SUPPLYING A FOCUS FOR ADDNL CONVECTIVE DVLPMNT.
AGAIN, WILL HAVE TO MONITOR FOR PSBL TRAINING OF CELLS AND +RA. THE
MDLS DIFFER SOMEWHAT W/RESPECT TO LOCATIONS OF MORE CONCENTRATED
ACTIVITY. ATTM, PLAN ON GOING WITH MORE OF A BROADBRUSH APRCH FOR
PDS 2-4, AS NOCTURNAL STORMS A DISTINCT PSBLTY TNGT (SPCLY THIS
EVNG), AND AGAIN TMRW NGT AS THE WMFNT LIFTS NWD. BETTER CHCS FOR
STORMS TMRW MAY BE OVER THE SRN TIER AND NE PA AS OPPOSED TO NRN
ZONES, BUT AGAIN NOT REAL CONFIDENT ON THIS.

&&

.LONG TERM (SUN NIGHT - FRI)...
FLAT RDG REMAINS IN CNTRL OF OUR WX THRU THE XTNDD PD. WEAK WLY FLOW
OVER TOP OF THE RDG BRINGS A PARADE OF DFCLT TO TIMS SHRT WVS TO THE
FCST AREA. WITH THE WARM AND HUMID AIR IN PLACE...ANY WEAK
DISTURBANCE WILL INCRS THE CHANCE OF AFTN CONV. FIRST ENHANCED
PSBLTY IS RIGHT IN THE BEGINNING OF THE PD AS A SHRT WV DVLPS A CLSD
SFC LOW AND SLIPS THE EVER PRESENT FNT BACK THRU THE AREA. THIS WILL
BRING TRWS SUN NGT AND CONT INTO MON AS THE FNTL BNDRY STALLS IN THE
AREA. FNTL BNDRY SHD SAG FAR ENUF SOUTH TO LWR THE CHANCE OF TRWS BY
MID WEEK. WILL KEEP THE REMAINDER OF THE PD DRY FOR NOW AS HIPRES
SFC AND ALOFT BLD OVER THE AREA.

FLWD GUID CLOSELY FOR TEMPS WITH ONLY SLGT ADJUSTMENTS. MORFORD

&&

.AVIATION (12/18Z - 13/18Z)...
AREA OF SHRWS AND TRWS MVG THRU WRN NY AND APRCHG THE TAF SITES.
BEST CHANCE OF TRWS...GUSTY WINDS AND LWRD VSBYS AND CIGS IS ACROSS
THE SRN TIER STATIONS AND AVP LTR THIS AFTN. SYR AND UCA MORE LIKELY
TO SEE LGTR PCPN. LGT WINDS AND POOR MIXING OVRNGT SHD RESULT IN
VSBYS AND CIG LWRD INTO THE MVFR RANGE BUT DO NOT XPCY CONDS INTO
THE LIFR RANGE. SLOW IMPRVMT ON SAT...BUT LWRD VSBYS DUE TO HAZE
PSBL SOME STATIONS.

MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH UNTIL 8 PM SRN TIER AND WRN CATSKILLS
.PA...SVR  TSTM WATCH UNTIL 8 PM NE PA
Hazardous weather outlook, Aug 12, 2:18 AM EST, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
318 AM EDT FRI AUG 12 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130717-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
318 AM EDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A WARM FRONT WILL MOVE INTO THE REGION TODAY. THE ATMOSPHERE IS
FORECAST TO BECOME UNSTABLE THIS AFTERNOON. THUNDERSTORMS ARE
EXPECTED TO DEVELOP...ESPECIALLY DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...
A STATIONARY FRONT IS FORECAST TO REMAIN OVER PORTIONS OF OUR REGION
THROUGH THE WEEKEND. THIS WILL KEEP THE WEATHER UNSETTLED WITH
SCATTERED THUNDERSTORMS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

PADAVONA

In the hours before

Local storm report, Aug 12, 4:15 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     LOCKWOOD                42.10N 76.55W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

0340 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

0420 PM     TSTM WND DMG     OWEGO                   42.10N 76.26W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREE AND POWER LINES DOWN.

0510 PM     HAIL             TOWANDA                 41.77N 76.45W
08/12/2005  0.75 INCH        BRADFORD           PA   CO-OP OBSERVER

            ALSO TREES DOWN.

&&

MC
Local storm report, Aug 12, 4:20 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
520 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

&&

MC
Local storm report, Aug 12, 4:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     5 S CANISTEO            42.20N 77.61W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN. ROOF BLOWN OFF BARN.

0305 PM     TSTM WND DMG     LOCKWOOD                42.10N 76.55W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN.

0305 PM     TSTM WND DMG     ADDISON                 42.11N 77.23W
08/12/2005                   STEUBEN            NY   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

0355 PM     TSTM WND DMG     ULSTER                  41.85N 76.50W
08/12/2005                   BRADFORD           PA   COUNTY OFFICIAL

            TREES DOWN THROUGHOUT THE NORTHEASTERN PART OF THE
            COUNTY.

0415 PM     TSTM WND DMG     BRACKNEY                41.98N 75.92W
08/12/2005                   SUSQUEHANNA        PA   COUNTY OFFICIAL

            TREES DOWN IN LIBERTY AND SILVER LAKE TOWNSHIPS.

0420 PM     TSTM WND DMG     OWEGO                   42.10N 76.26W
08/12/2005                   TIOGA              NY   COUNTY OFFICIAL

            TREE AND POWER LINES DOWN.

0510 PM     HAIL             TOWANDA                 41.77N 76.45W
08/12/2005  0.75 INCH        BRADFORD           PA   CO-OP OBSERVER

            ALSO TREES DOWN.

&&

MC
Local storm report, Aug 12, 5:07 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
607 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     EQUINUNK                41.85N 75.22W
08/12/2005                   WAYNE              PA   COUNTY OFFICIAL

            NUMEROUS TREES DOWN.

&&

MC
Local storm report, Aug 12, 5:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
621 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     CALLICOON               41.77N 75.05W
08/12/2005                   SULLIVAN           NY   COUNTY OFFICIAL

            WIDESPREAD DAMAGE TO TREES AND POWER LINES IN CALLICOON
            AND JEFFERSONVILLE.

&&

MC
Local storm report, Aug 12, 5:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
638 PM EDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     RED ROCK                41.28N 76.32W
08/12/2005                   LUZERNE            PA   COUNTY OFFICIAL

            TREES AND POWER LINES DOWN IN FAIRMOUNT AND ROSS TWPS.

&&

MC

The radar

The Binghamton radar (KBGM), 103 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 12, 5:55 PM EST
Where
Wayne County, Lakeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.433, -75.283

Thunderstorm winds downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473707.